Forgot your password?

Facts about Common Over the Counter Painkillers

By Edited Jan 12, 2014 0 0

Trying to decide which over the counter painkiller is the best for your own personal needs? Here are some facts about the most common ones to give you information to base your decision on.

Commercials and pharmacy shelves make finding the best pain reliever confusing even if you know what you are looking for. Whether it is deciphering the difference between an 800-milligram ibuprofen tablet that your doctor prescribed and the 200-milligram Advil on the pharmacy shelf, or just choosing the best option these basic facts about some of the most common over the counter painkillers can help you. Of course, as with all medical challenges, your own personal physician is the best resource, but here are a few of the basics that will help you make sense of your options to reduce your daily aches and pains.


Facts about Common Over the Counter Painkillers


The drug also known as Motrin and Advil is one of the most popular over the counter pain medications available. Both Motrin and Advil are brand names for the drug ibuprofen. If you are looking for the same quality for a lower cost, buy store brand ibuprofen, or you can buy it at a membership store that sells products in bulk for the best deal. Ibuprofen is commonly available in 200-milligram pills, but can be prescribed in higher doses, up to 800 milligrams. You get the same amount of active ingredients from taking four 200-milligram pills that you purchased at the grocery store, as you do from taking one 800-milligram pill that you had filled by a pharmacy. Both doses last the same four to six hours, as well. The largest effective dose of ibuprofen is 800 milligrams and if you take more, it will not help control your pain or inflammation any better. Taking more than 800 milligrams at one time can also overload your liver, providing too much of the drug to filter and disperse throughout your body safely. Ibuprofen is one of the family of non-steroidal anti-inflammatory drugs also called NSAIDs. NSAIDs are extremely common over the counter drugs used for a variety of maladies. Pregnant women should not take this medicine and most doctors recommend you do not take it if you are breastfeeding.


Also known as Aleve, Midol Extended Release and Naprosyn, naproxen is the generic form of the brand name drugs. Naproxen is a NSAID, though not as commonly used over the counter as ibuprofen. Naproxen is often used by people who have chronic conditions like arthritis because one dose lasts at least eight hours instead of the four to six hours of pain and inflammation relief offered by ibuprofen. There are also extended release versions of naproxen that last up to 12 hours. Those who take naproxen for relief of inflammation and pain associated with arthritis may see relief within the first dose, though the effect of the drug can increase as it builds up in your blood stream and the greatest benefit is seen after one to two weeks of consistently taking naproxen. The most common dose found over the counter is 220 milligrams and no more than 660 milligrams should be taken in a 24-hour period.  Pregnant women and those who are breastfeeding should not take naproxen.


Most commonly known as Tylenol, acetaminophen is the generic name for the same drug. The same drug is also called paracetamol in countries other than the United States. Doctors and pharmacists sometimes call acetaminophen APAP. APAP is a shortened version of the drugs full name of N-acetyl-para-aminophenol. Acetaminophen is available in many variations including extended release, meltaways and liquid. Traditional acetaminophen pills and capsules contain 325 milligrams of the medicine and those described as extra strength contain 500 milligrams of the drug. The recommendation is to take no more than 1000 milligrams at any time. The drug works for about six hours in your system. Makers of the drug recommend you take no more than 3000 milligrams (the equivalent of three grams) a day. Vice President of OTC Medical Affairs and Clinical Research at McNeil Consumer Healthcare Edwin Kuffner, M.D., has explained that, “Some people accidentally exceed the recommended dose when taking multiple products at the same time, often without realizing they contain acetaminophen or by not reading and following the dosing instructions.” Acetaminophen is mixed with many other drugs on the market both over the counter and via prescription including common medicines like Vicodin and NyQuil. Acetaminophen is one of the medicines that pregnant and breastfeeding women are told to reach for if they need help with minor aches and pains.


Aspirin is a medicine that serves many purposes, but was its first use was as a pain reliever. Aspirin is not recommended for use in children due to the risk of Reye’s syndrome and many older adults now take a small 81-milligram dose referred to as baby aspirin to decrease their risk of heart attack and stroke. Aspirin can help lower the risk of heart attack and stroke because it thins the blood, not allowing the blood to clot as easily. The normal dose in one standard aspirin is 325 milligrams of the medicine. Due to the dangers associated with it, make sure you check with your doctor before using aspirin. While this pain reliever was the most popular option decades ago, scientific breakthroughs in the time since have brought new safer options for help with your everyday aches and pains.

Risks of Overuse

Studies have shown that many of the people who are in need of a liver transplant are not alcoholics or have intrinsic liver disease, but instead have overdosed on over the counter pain medications like acetaminophen. Because your liver acts as a filter in your body, taking too much of certain types of medicine will strain the vital organ. To reduce the possibility that you will strain your liver or other organs, read the labels of the products you are taking including the largest daily recommended dosages. If you are regularly taking the largest daily dose, report this to your primary care physician so they can advise you as to the safety of your over the counter drugs and possibly recommend something that could work better and put less strain on your body. 



Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.


  1. "Acetaminophen." PubMed Health. 1/03/2012 <Web >
  2. "Naproxen." PubMed Health. 1/03/2012 <Web >
  3. "Tylenol Maximum Daily Dosage To Drop To 3,000mg Per Day From 4,000mg." Medical News Today. 1/03/2012 <Web >
  4. "Aspirin." PubMed Health. 1/03/2012 <Web >
  5. "Baby Aspirin May Be Best For Heart." WebMD. 1/03/2012 <Web >

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health